Print this page    •   Back to Web version of article

Personal Story
"Possible" Side Effects With New HIV Treatment Are Just That -- Only a Possibility
Part of the Series My First Pill

By Charles D. Klemm

May 6, 2014

Charles D. Klemm

Charles D. Klemm

Back in the "olden times" (1999) when I first started HIV meds, the first pill I took was Crixivan [indinavir]. People think pills these days have restrictions and side effects!

I talked with my doctor and with the nurses about taking this pill. Everybody wanted to ensure I would take it correctly. They all warned me about the possible effects of missing doses and taking it at wrong times or without enough water. I knew the medication had to be strong to combat HIV, but I was wondering if I'd be able to live my life or if I was destined to be bedridden. They had me take the pills in the clinic to show that they weren't going to be wasted. Other than the taste, which was an awful metallic taste, there was no problem.

I got the other pills that I'd be taking -- Zerit [stavudine, d4T] and Epivir [lamivudine, 3TC] -- and went home. Haven't looked back since!

I've learned that the "possible" side effects are just that -- not occurring in everybody. Thanks to the instruction I received beforehand, I never had any.

When I started taking meds, I was SICK. I knew the meds were my only hope of survival. Then, as now, I functioned without a death wish. I took my meds as prescribed no matter the inconvenience. I'm human. Over the years, I've missed doses. Generally, fewer than two a year. Now, I'm on Atripla [efavirenz/tenofovir/FTC]. People complain about "having" to take their pill. Let them go back to the days when there were no meds. Just hopeful wishes. And, closed-casket viewings at funeral homes.

What was your first pill? Whether it was AZT or Atripla, we want you to tell your story! Write out your story (between 200 and 1,000 words, please!) or film a YouTube video, and email it to mrodriguez@thebody.com. We'll be posting readers' My First Pill stories here in our Resource Center on Starting HIV Treatment.

Read other stories in this series.




This article was provided by TheBody.com. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/74423/possible-side-effects-with-new-hiv-treatment-are-j.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.